Indiana, 2004

Flash Flooding in Indiana, September 3, 2004

September 3, 2004 · NWS IWX · 3 events in 1 county or zone

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 3, 5:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 3, 5:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 AM EST FRI SEP 3 2004

.AVIATION...
SCATTERED SHOWERS CONTINUE TO DEVELOP AND WORK NORTH FROM CENTRAL
INDIANA EARLY THIS AM. EXPECT THIS TREND TO CONTINUE WITH COVERAGE
EXPECTED TO INCREASE SOMEWHAT. WILL GO PREDOMINATE VFR CIGS/VSBY FOR
MOST OF THE DAY WITH A TEMPO IN FOR LATER THIS AM WHEN INSTABILITY
INCREASES AND MAIN ENERGY MOVES OVERHEAD WITH BEST CHANCE. CHC OF
THUNDER ALSO EXISTS BUT DOESNT LOOK WIDESPREAD ENOUGH AT THIS TIME
TO WARRANT MORE THAN A CB MENTION ON THE CIGS. AREAS OF FOG THIS
MORNING SHOULD BURN OFF AS WAVE MOVES CLOSER. PRECIP SHOULD END FROM
SOUTH TO NORTH LATER THIS AFTERNOON...WITH CIGS IMPROVING INTO THE
OVERNIGHT HOURS. COULD BE SOME PATCHY FOG ONCE AGAIN TOWARDS SAT AM
SO HAVE OPTED FOR TEMPO GROUP IN MVFR FOG FOR NOW.

&&

.DISCUSSION...

SHORT TERM...
TODAY AND TONIGHT.
UPPER LEVEL DISTURBANCE CURRENTLY LOCATED WEST OF KHUF HAS BEEN WELL
HANDLED BY 18Z AND 00Z MESOETA MODEL. THIS FEATURE IS PROGGED TO
MOVE NORTH AND EAST THROUGH THE DAY. SCATTERED SHOWERS AND STORMS
CONTINUE ACROSS PORTIONS OF CENTRAL INDIANA...WITH SOME OF THE
SHOWERS TRYING TO WORK INTO THE SOUTHERN PARTS OF THE FORECAST AREA
AS OF 6Z. UPPER LEVEL DIVERGENCE INCREASES THIS AM AND PEAKS OUT
AROUND 18Z...AS DOES BEST LIFT. THEREFORE WITH SOME HEATING IN THE
AM...INCREASING INSTABILITY AND APPROACH OF THE WAVE...THINK SCT
SHOWERS AND THUNDERSTORMS WILL OCCUR OVER MUCH OF THE AREA...WITH
BEST CHC SOUTH THIS AM AND SHIFTING NORTH FOR THE AFTN. WILL BUMP
POPS UP TO HIGH CHC IN NORTHERN COUNTIES WHERE BEST LIFT/DIVERGENCE
IS SET TO BE AROUND 18Z...THEN A DOWNWARD TREND EXPECTED BY LATE
AFTERNOON/EARLY EVE AS MAJORITY OF THE ENERGY SHIFTS NE OF THE AREA
AFTER 21Z. AS FOR HIGH TEMPS TODAY...WILL BE SOME MID AND HIGH
CLOUDS AROUND TO START THE DAY...WITH LOWER CLOUDS MAINLY ASSOCIATED
WITH ANY PRECIP. THIS BEING SAID...STILL THINK TEMPS SHOULD MANAGE
TO RISE TO AROUND OR JUST INTO THE LOWER 80S...SO NO CHANGES TO
TEMPS TODAY.

TONIGHT...MAIN LIFT WITH WAVE WILL SHIFT INTO MICHIGAN AND
OHIO...WITH ANY PRECIP QUICKLY ENDING BY LATE AFTERNOON/EARLY EVE.
WILL HOLD ONTO DRY FORECAST OVERNIGHT. DEPENDING ON AMOUNT OF
RAINFALL ACROSS THE AREA...COULD BE SOME FOG ONCE AGAIN TONIGHT. FOR
NOW WILL HOLD OFF ON MENTION IN ZONES AND LET DAY SHIFT EVALUATE THE
POTENTIAL. LOWS WILL FALL INTO THE LOW 60S ONCE AGAIN WITH SLIGHTLY
COOLER TEMPS NEAR THE LAKE.

LONG TERM...
SATURDAY THROUGH THURSDAY.
AGAIN EXTRATROPICAL MORPHING OF LANDFALLING FRANCES DOMINATES THE
LONG TERM. MANY QUESTIONS REMAIN INCLUDING IF REMAINS OF FRANCES GET
INCORPORATED INTO WRN TROF AND ASSOCD FRONTAL ZONE...TIMING OF WRN
TROF EJECTION INTO THE CNTRL US...AND WHERE EXACTLY FRANCES ENDS UP
INLAND. GFS ALL OVR THE PLACE LATELY FROM RUN TO RUN BUT SIMILAR NOW
IN SCOPE W/ECMWF AND UKMET WHICH SHOW REMAINS OF FRANCES STAYING
SOUTH OF MAIN WESTERLIES WHICH SHIFT INTO CANADA TWD MID WEEK. AS A
RESULT...GIVEN RIDGE ALOFT OVR SOUTHWEST US...REMAINS OF FRANCES
PROGGED TO COME TO A HALT OVR SRN MS RIVER VALLEY AND STAY PUT GIVEN
ABSENCE OF UPSTREAM KICKER. HWVR IN THE LEAST RESULTANT LG SCALE
DOMINATION OF THAT CIRCULATION TO HAVE AN EFFECT HERE. BOTTOM LINE
IS TO KEEP GOING POPS THROUGH WED NIGHT IF NOT INDEED LONGER AS WE
GET CLOSER.

UNTIL THEN...NO SUPPORT SUN FOR PRIOR POP MENTION AND DROPPED THIS
AM. SAT LTL BETTER GIVEN RIDGING ALOFT AHD OF DIGGING WRN TROF AND
OVERALL DRYING OUT BUT PERHAPS ENOUGH DESTABILIZATION IN THE AFTN IN
TANDEM W/DEPARTING VESTIGE OF SRN STREAM SYS TO WARRANT GOING 30.
OTHERWISE...MAIN SHOW RELEGATED WITH INCOMING WRN SYS WHICH AS
SUSPECTED YDA HAS SLOWED DOWN CONSIDERABLY GIVEN INFLUX OF UPSTREAM
JET ENERGY DIVING SE OUT OF GULF OF AK. GOING 40S SEEM VERY
REASONABLE THEN W/SOME PENCHANT FOR SVR MONDAY AFTN. FOCUS THEN
TURNS TO FRANCES.

&&

.AVIATION...
SMALL AREA OF SHOWERS/STORMS NEAR KLAF WILL NOT AFFECT TAF SITES
OVERNIGHT. HOWEVER...WILL NEED TO WATCH FOR ADDITIONAL DEVELOPMENT
ACROSS CNTRL INDIANA THAT MODELS INDICATE COULD WORK IN LATER
TONIGHT AND ON FRIDAY. FOR NOW...NO PRECIP ADDED FOR THE OVERNIGHT
HOURS AND KEPT TEMPO GROUP INTACT AT BOTH SITES LATE AM INTO EARLY
PM. COULD BE SOME PATCHY FOG AROUND AS WELL TOWARDS SUNRISE...SO
HAVE KEPT TEMPO MVFR VSBYS GOING AS WELL. CIGS WILL REMAIN VFR
THROUGH MUCH OF THE PERIOD...WITH LOCAL MVFR CIGS POSSIBLE IN
SHOWERS/STORMS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE
OH...NONE.
&&

SHORT TERM/AVIATION...LF
LONG TERM...TH
Hazardous weather outlook, Sep 3, 5:24 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST FRI SEP 3 2004...CORRECTED DAY ONE

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041000-
ADAMS-ALLENIN-ALLENOH-BERRIEN-BLACKFORD-BRANCH-CASSIN-CASSMI-
DEFIANCE-DEKALB-ELKHART-FULTONIN-FULTONOH-GRANT-HENRY-HILLSDALE-
HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-NOBLE-
PAULDING-PULASKI-PUTNAM-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-
VAN WERT-WABASH-WELLS-WHITE-WHITLEY-WILLIAMS-
524 AM EST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...
HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN SUNDAY NIGHT
AND MONDAY...WITH A FEW STORMS POSSIBLY SEVERE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

T

The radar

The Northern Indiana radar (KIWX), 119 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, White

When
September 3, 9:00 AM EST to 11:00 AM EST
Where
White County, Monon
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

Emergency management reported flash flooding in Monon with flooding at a trailer park and cars floating at a car dealership.

Flash Flood, White

When
September 3, 10:25 AM EST to 11:00 AM EST
Where
White County, Monon
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

Monon Fire Dept reported flooding at the station and in downtown Monon.

Flash Flood, White

When
September 3, 10:30 AM EST to 11:00 AM EST
Where
White County, Monon
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

Emergency management reported flooding in downtown Monon with flash flooding reported. A car dealership and a trailer park had flood damage...with flooding at the Monon Fire Dept.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422107, 5422106, 5422105.